Hail, Augusta
- When
- August 13, 2:35 PM EST
- Where
- Augusta County, 2.14 mi NNW of Lofton
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -79.190
Penny sized hail fell at this location.
An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level low pressure system combined with high amounts of moisture and instability to produce thunderstorms. A few storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:48 PM EST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Mon Aug 13 2018
.SYNOPSIS...
An upper level low over the lower Ohio Valley will drift east
across southern Pennsylvania through tonight then lift northeast
and away from the region Tuesday. Upper level ridging will then
build over the area Wednesday. A cold front will approach from
the west toward the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Latest surface analysis depicts a low pressure along the Jersey
shore, with a slow moving front extending northeast and
southwest from the low near the coastline. Weak high pressure
dominates the Great Lakes. Aloft, a closed low is centered near
Pittsburgh, with a vort max rotating around the base in southern
West Virginia/southwestern Virginia.
While the surface system has passed east, warm and humid air
mass remains in place with ample PW's above 1.5 inches, and cold
core aloft with forcing from the approaching vort max should
provide more than enough lift for numerous showers and
thunderstorms as we head into the evening, aided by surface
heating. Shear is significantly less than what was available on
Sunday, so do not expect the kind of severe weather we had
yesterday, but isolated pulse storms could produce damaging
winds. Bigger threat appears to be flooding from heavy rain,
given that storms should be moving more slowly overall, even if
they are weaker. Flash flood watch was expanded once and might
get expanded again, and runs through 10 PM.
As the primary forcing mechanism for starting updrafts is
insolation, and that will of course end at sunset, expect storms
to dwindle quickly after 8 PM. In addition, the supporting vort
max will also be clearing the region by midnight. Thus, 10 PM
seems like a reasonable end time for the watch and have
maintained it as inherited. Its possible some storms could
linger in parts of MD a little later, but overall it should be
winding down by 10 PM.
Overnight, some clearing should promote patchy fog development,
especially across interior valleys. Lows will be mostly in the
60s.
After patchy fog dissipates Tuesday morning, the weather should
be tranquil CWA-wide for a time. However, lingering moisture and
forcing from the by now departing upper low will likely
instigate a few stray showers and t-storms in the
afternoon/evening, most likely over MD but possibly extending
into VA/WV. Highs will again be in the 80s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper low will continue pulling away Tuesday night and Wednesday
as ridge builds in aloft. Any storms should die quickly Tuesday
night, though patchy fog is again a concern late at night into
early Wednesday. Otherwise, Wednesday is very likely the nicest
day since last week, with high pressure, dry conditions and
sunshine. It won't last long, however, as the next system will
approach quickly from the west. Right now it is more likely to
stay dry Wednesday night, but some clouds will start moving in,
and a stray shower or t-storm in the far west cannot be
competely ruled out. Highs will warm a bit under the ridge
Wednesday, with highs approaching 90, while lows in the 60s
Tuesday nights will linger closer to 70 Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridging will be in control on Thursday allowing for a dry start
of the day with southerly flow over our area. Moisture
advection and terrain circulations may allow for some showers
and thunderstorms to develop west of the Blue Ridge. High
temperatures to be in the upper 80s to the low 90s over our
region. A cold front will be approaching on Friday, therefore an
increase in the chance of showers and thunderstorms. The slow
moving front is expected to move across late on Friday, and high
temperatures are expected to be similar to Thursday's. The
front will stall near or over us through the weekend, which will
continue the chance of showers and thunderstorms over our area.
Front may lift as a warm front on Monday, continuing the chance
of showers and thunderstorms into Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and t-storms associated with the upper low
over the region are the main concern through this evening.
Reduced cigs/vis in heavy rain biggest concern, but isolated
gusty winds to 40 knots are not out of the question in a
stronger storm. Late tonight, patchy fog reducing vis to IFR is
possible, with greatest risk at MRB/CHO, but some risk exists at
IAD and BWI. After fog breaks, VFR should prevail on Tuesday,
though a few isolated showers/t-storms may redevelop during the
afternoon/evening. Generally VFR later Tuesday night and
Wednesday, though could still be a little patchy fog late
Tuesday night MRB/CHO.
VFR conditions are expected for Thursday and part of Friday
with a ridge in control. Periods of sub-VFR conditions are
possible late on Friday and Saturday for possible showers and
thunderstorms due to a frontal boundary.
&&
.MARINE...
Sub-SCA winds expected through Wednesday outside of
thunderstorms. Main threat window for storms is this
afternoon/evening, with a lower risk Tuesday afternoon/evening.
No storms expected Wednesday.
Wind gusts are expected to remain below SCA conditions Thursday
and into Friday with a ridge in control. Showers and
thunderstorms may return on Friday into Saturday due to a front.
Breezy conditions possible on Friday but uncertain as to if the
small craft criteria will be reached.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
011-013-014-501>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ027-028-
030-031-053-054-505-506.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
055-501>504.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 108 PM EDT Mon Aug 13 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 108 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon and evening may produce heavy rain and flash flooding. The greatest risk is across northern and central Maryland, the District of Columbia, and extreme northeastern Virginia, where a Flash Flood Watch is in effect until 10 PM tonight. Thunderstorms this afternoon and evening may also produce isolated damage due to strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report hazardous weather via standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141715- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 108 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon and evening may produce heavy rain and flash flooding. The greatest risk is across northern and western Maryland, eastern West Virginia, and northwestern Virginia, where a Flash Flood Watch is in effect until 10 PM tonight. Thunderstorms this afternoon and evening may also produce isolated instances of damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report hazardous weather via standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 2 ENE ELMA 37.76N 78.76W
08/12/2018 NELSON VA 911 CALL CENTER
TREE DOWN ON ROCKFISH CROSSING NEAR SALEM ROAD.
&&
EVENT NUMBER LWX1801605
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD 3 SSW ROSELAND 37.70N 79.00W
08/12/2018 NELSON VA 911 CALL CENTER
ROSE MILL ROAD CLOSED DUE TO FLOODING NEAR OLD ROSE
MILL ROAD.
&&
EVENT NUMBER LWX1801606
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 1 ESE HYATTSVILLE 38.96N 76.94W
08/12/2018 PRINCE GEORGES MD 911 CALL CENTER
TREE DOWN ON POWER LINES ON LONGFELLOW STREET NEAR 43RD
STREET.
&&
EVENT NUMBER LWX1801607
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 2 S POST OAK 38.14N 77.67W
08/12/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON BLACK ROCK DRIVE NEAR TOWLES MILL ROAD.
&&
EVENT NUMBER LWX1801608
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
119 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG SPOTSYLVANIA 38.20N 77.59W
08/12/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON THE 8600 BLOCK OF BROCK ROAD.
&&
EVENT NUMBER LWX1801609
JMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
121 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG SPOTSYLVANIA 38.20N 77.59W
08/12/2018 SPOTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON RIVER ROAD NEAR BRAGG ROAD.
&&
EVENT NUMBER LWX1801610
JMGThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Penny sized hail fell at this location.
Six trees were blown down across the 8100 block of Counselor Road.
A tree was blown down in the 5100 block of Bobcat Court.
Trees were blown down onto wires near the intersection of Kahns Road and Harvey Road, and in the 6500 block of Shamrock Road. A tree was also blown onto a house in the 13000 block of Celtic Lane.
Quarter sized hail fell at this location.
A tree was blown down in the 11900 block of Henderson Road.
A tree was blown down near the intersection of Arley Drive and Rockefeller Lane.
Hail up to the size of ping pong balls fell at this location.
Penny sized hail fell at this location.
Five trees were blown down across Arlington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775088, 775092, 775094, 775093, 775089, 775095, 775096, 775090, 775091, 775097.